Do Antibiotics Cause Sepsis Readmissions?

OCTOBER 27, 2016
Gale Scott
Certain antibiotics significantly disrupt the microbiome.

In research presented today at IDWeek 2016 in New Orleans, LA, researchers from the US Centers for Disease Control and Prevention (CDC) said that the disruption appears to trigger an increase in sepsis in hospitalized patients.

James Baggs, PhD, and colleagues said they looked at the US risk of hospital readmissions coded as sepsis within 90 days following the receipt on an antibiotic regimen.

They used adult hospitalization and pharmacy data from the Truven Health MarketScan database for 2006 to 2010.

They focused on drugs with a known high risk for microbiome disruption. Those included cephalosporin, fluoroquinolone, lincosamide, beta-lactam/beta-lactamase inhibitor combo, oral vancomycin, or carbapenem.

The controls had no antibiotic exposure.

There were 473 hospital and about 9.4 million adult index visits.

They found 0.6% had sepsis during readmission within 90 days.

Exposure to a high risk antibiotic meant patients were 1.5 times more likely to develop sepsis, and that there was “a significant dose-response for days of antibiotic therapy.”

In conclusion, they wrote, “They observed increased risk for subsequent sepsis . . .supports the idea that microbiome disruption confers increased risk for subsequent severe infection.”

They call for research to better examine the role of microbiome disruption by antibiotics as a necessary step to prevent sepsis.

Related Coverage:
Sepsis Readmissions Bigger Problem than Thought
Risk of Sepsis in Patients Who Have Elective Surgeries

Copyright© MD Magazine 2006-2018 Intellisphere, LLC. All Rights Reserved.